Hail, Monona
- When
- August 6, 6:30 PM CST
- Where
- Monona County, 1.24 mi SE of Moorhead
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 41.920, -95.850
Several thunderstorm clusters developed across or moved into eastern Nebraska and southwest Iowa during the late afternoon and evening of August 6th. S.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OAX wrote it up.
Several thunderstorm clusters developed across or moved into eastern Nebraska and southwest Iowa during the late afternoon and evening of August 6th. The storms developed along and ahead of a weak cold front aided by a disturbance rotating around an upper level trough along the U.S. and Canadian border. Conditions over the area were moderately to extremely unstable as afternoon temperatures climbed into the 90s and dew point temperatures were in the 70s. In some cases supercell thunderstorms formed bow echoes creating pockets of strong and damaging winds.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before the first event at Aug 6, 2:44 PM CST, 3 hours 46 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE OMAHA/VALLEY NE 344 PM CDT SAT AUG 6 2011 .SHORT TERM...TONIGHT. NOT MAKING ANY SIGNIFICANT CHANGES TO THE OVERNIGHT FORECAST. SKIES HAVE CLEARED ACROSS EASTERN NEBRASKA AND WESTERN IOWA THIS AFTERNOON ALLOWING FOR GOOD SURFACE HEATING. THIS SHOULD HELP DESTABILIZE THE ATMOSPHERE AHEAD OF THE APPROACHING COLD FRONT AND ERODE WHAT CAP WE HAVE. BEST UPPER SUPPORT IS STILL EXPECTED TO REMAIN FAIRLY WELL NORTH OF THE FORECAST AREA...BUT LOW LEVEL CONVERGENCE AND WEAK UPPER SUPPORT STILL POINTS TO A SCATTERED TO BROKEN LINE OF CONVECTION ADVANCING ACROSS THE AREA THROUGH THE EVENING...EXITING THE SOUTHEAST BEFORE SUN UP. INSTABILITY AND 0-6KM SHEAR ARE STILL FORECAST TO BE SUFFICIENT FOR AT LEAST ISOLATED SEVERE THUNDERSTORMS. DO NOT BELIEVE COVERAGE WILL BE HIGH ENOUGH RIGHT NOW TO ADD SEVERE WORDING TO THE PRODUCTS. && .LONG TERM...SUNDAY THROUGH SATURDAY THERE WILL BE A BRIEF BREAK IN THUNDERSTORM ACTIVITY DURING THE MORNING HOURS SUNDAY...BEFORE THE NEXT SYSTEM MOVES THROUGH IN FAST NORTHWEST FLOW. RAIN CHANCES DURING THE AFTERNOON HOURS WILL BE HIGHEST IN THE SOUTHWEST ZONES...BUT WILL STILL BE LOW END CHANCE POPS. WITH MOISTURE CONTINUING TO INCREASE AHEAD OF WARM FRONT MOVING NORTH SUNDAY NIGHT...HAVE INCREASED POPS AREA WIDE... ESPECIALLY AFTER MIDNIGHT...BUT HAVE HELD OFF ON GOING LIKELY WORDING. THIS WILL HAVE TO BE MONITORED...AS MODELS ARE COMING INTO AGREEMENT OF DEVELOPMENT ALONG THIS BOUNDARY. WHILE SEVERE WEATHER IS A POSSIBILITY...MAINLY WINDS...ANY ELEVATED STORM COULD BRING LARGE HAIL...AND FLOODING WILL BE A CONCERN WITH ANY TRAINING STORMS. IN THE FAST MOVING FLOW...ANOTHER COLD FRONT WILL ENTER THE AREA MONDAY AFTERNOON AND OVERNIGHT. WHILE SEVERE STORMS CAN NOT BE RULED OUT...THE BEST CHANCES WILL BE SOUTH OF THE AREA. NORTHWEST FLOW WILL CONTINUE THROUGH THE EXTENDED...WITH SEVERAL SHORTWAVES MOVING ACROSS THE AREA. THUNDERSTORMS CHANCES WILL CONTINUE...BUT WILL BE SCATTERED IN NATURE. && .AVIATION... TAF SITES KOFK/KOMA/KLNK 18Z TAFS ALL SITES HAVE IMPROVED TO VFR AND EXPECT VFR CONDITIONS TO PREVAIL THROUGH THIS FORECAST PERIOD OUTSIDE OF CONVECTIVE ACTIVITY. ISOLATED CONVECTION IS POSSIBLE AREA WIDE AFTER 20Z...BUT MAIN THREAT WILL BE BE WITH MORE ORGANIZED SCATTERED CONVECTION AHEAD OF AN APPROACHING COLD FRONT. BEST CHANCES FOR KOFK BETWEEN 22Z AND 02Z...KOMA 03Z TO 07Z...AND KLNK 04Z TO 08Z. SOUTHERLY WINDS WILL CONTINUE AROUND 8 TO 12 KTS AHEAD OF THE FRONT...BECOMING NORTHWEST BEHIND THE STORMS. && .OAX WATCHES/WARNINGS/ADVISORIES... NE...NONE. IA...NONE. && SENA/NIPPER
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE OMAHA/VALLEY NE 701 PM CDT SAT AUG 6 2011 IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034- 042>045-050>053-065>068-078-088>093-071415- MONONA-HARRISON-SHELBY-POTTAWATTAMIE-MILLS-MONTGOMERY-FREMONT- PAGE-KNOX-CEDAR-THURSTON-ANTELOPE-PIERCE-WAYNE-BOONE-MADISON- STANTON-CUMING-BURT-PLATTE-COLFAX-DODGE-WASHINGTON-BUTLER- SAUNDERS-DOUGLAS-SARPY-SEWARD-LANCASTER-CASS-OTOE-SALINE- JEFFERSON-GAGE-JOHNSON-NEMAHA-PAWNEE-RICHARDSON- 701 PM CDT SAT AUG 6 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST IOWA...WEST CENTRAL IOWA...EAST CENTRAL NEBRASKA...NORTHEAST NEBRASKA AND SOUTHEAST NEBRASKA. .DAY ONE...TONIGHT SCATTERED THUNDERSTORMS WILL CONTINUE TO DEVELOP THIS EVENING ACROSS MUCH OF EASTERN NEBRASKA AND SOUTHWEST IOWA. A FEW OF THE STORMS COULD BE SEVERE...WITH LARGE HAIL AND DAMAGING WINDS THE MAIN HAZARDS. ANY THUNDERSTORMS COULD PRODUCE LOCALLY HEAVY RAIN AS WELL. A COLD FRONT DRIFTING SOUTHEAST THROUGH EASTERN NEBRASKA THIS EVENING...COMBINED WITH HIGH INSTABILITY OVER THE AREA...WILL TRIGGER THE SEVERE THUNDERSTORMS. THE STORMS WILL TRACK TO THE EAST AND SOUTHEAST AT ABOUT 20 OR 25 MPH. THE STORMS SHOULD SWEEP THROUGH EASTERN NEBRASKA AND SOUTHWEST IOWA BY ABOUT MIDNIGHT OR 1 AM. MODERATE TO MAJOR FLOODING WILL CONTINUE ALONG THE MISSOURI RIVER. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY INTERMITTENT THUNDERSTORM CHANCES WILL CONTINUE ACROSS PARTS OF THE AREA INTO EARLY NEXT WEEK AS NUMEROUS WEATHER DISTURBANCES MOVE ACROSS THE PLAINS. A FEW SEVERE THUNDERSTORMS WILL BE POSSIBLE SUNDAY NIGHT...AND THERE MAY BE ANOTHER THREAT FOR STRONG STORMS MONDAY AFTERNOON AND MONDAY NIGHT. MODERATE TO MAJOR FLOODING WILL CONTINUE ALONG THE MISSOURI RIVER FOR THE NEXT SEVERAL WEEKS. .SPOTTER INFORMATION STATEMENT... STORM SPOTTER ACTIVATION MAY BE NECESSARY THIS EVENING.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
634 PM CDT SAT AUG 06 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0633 PM HAIL 3 SW DAVID CITY 41.22N 97.17W
08/06/2011 E1.00 INCH BUTLER NE PUBLIC
&&
JBSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA 647 PM CDT SAT AUG 6 2011 IAZ043-070030- MONONA IA- 647 PM CDT SAT AUG 6 2011 ...SPECIAL WEATHER STATEMENT FOR NORTHERN MONONA COUNTY UNTIL 730 PM CDT... AT 643 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING A STRONG THUNDERSTORM NEAR WHITING...OR 27 MILES SOUTHEAST OF SIOUX CITY...MOVING EAST AT 20 MPH. HAIL UP TO ONE-HALF INCH IN DIAMETER IS EXPECTED WITH THIS STORM... ALONG WITH HEAVY RAIN. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE... UTE... KENNEBEC... RODNEY... CASTANA... MAPLETON... IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A STURDY BUILDING. TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED ROADWAY. KERN
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA 708 PM CDT SAT AUG 6 2011 IAZ043-055-070100- HARRISON IA-MONONA IA- 708 PM CDT SAT AUG 6 2011 ...SPECIAL WEATHER STATEMENT FOR NORTHERN HARRISON AND SOUTHEASTERN MONONA COUNTIES UNTIL 800 PM CDT... AT 707 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING A STRONG THUNDERSTORM NEAR PISGAH...OR 43 MILES NORTH OF OMAHA... MOVING EAST AT 20 MPH. HAIL UP TO ONE-HALF INCH IN DIAMETER IS EXPECTED WITH THIS STORM... ALONG WITH HEAVY RAIN. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE... PISGAH... MOORHEAD... PREPARATION CANYON STATE PARK... SOLDIER... DUNLAP... THIS STORM MAY INTENSIFY. MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED ROADWAY. KERN
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
724 PM CDT SAT AUG 06 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0715 PM TSTM WND GST UTICA 40.90N 97.35W
08/06/2011 E60 MPH SEWARD NE TRAINED SPOTTER
&&
JBPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
730 PM CDT SAT AUG 06 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0730 PM HAIL MOORHEAD 41.92N 95.85W
08/06/2011 E1.00 INCH MONONA IA PUBLIC
&&
JBThe Omaha radar (KOAX), 79 km away, was scanning. The volume nearest the first event began at 00:30 UTC.
5 thunderstorm wind, 3 hail. Local standard time, as filed.
Hail, a few stones around baseball-size, caused vehicle and home damage in the Dunlap area.
Hail at least golf ball-size broke windshields and caused damage to some homes and trees along with shredding crops in the area.
Thunderstorm wind gusts that were estimated at around 70 mph downed large tree limbs in the area and also removed some shingles from a home.
Thunderstorm wind gusts estimated at over 60 mph downed numerous tree limbs in the area ranging from 6 inches to 16 inches in diameter.
Thunderstorm wind gusts estimated at around 60 mph tore the door off of a barn.
Thunderstorm wind gusts were estimated at least 60 mph. The strong winds downed at least 1 tree on the north side of Hamburg and caused some property damage in the area.
Thunderstorm winds downed a lot of 3 to 4 inch diameter tree limbs knocking the power out to parts of Council Bluffs. Around 5,500 customers lost power mainly across the western parts of town.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2011Every state in 2011This day in weather historyWarnings in Iowa, August 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 322588, 322601, 322590, 322592, 322595, 322597, 322599, 322600.